Advertisement

Calculus of Variations and Quasilinear Problems

  • Hervé Le Dret
Chapter
  • 1.5k Downloads
Part of the Universitext book series (UTX)

Abstract

The nonlinear elliptic problems studied up to now were what is called semilinear problems. Semilinear problems are nonlinear problems in which the nonlinearity only concerns the terms that involve derivatives of order strictly less than the maximum differentiation order appearing in the operator. Such is the case for instance of the term f(u) of the first model problem, with derivatives of order 0, compared to the term − Δu which contains all the derivatives of the highest order, namely here 2, involved in the problem. In a semilinear problem, the principal part of the operator remains a linear operator.

References

  1. 1.
    Acerbi, E., Fusco, N.: Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal. 62, 371–387 (1984)Google Scholar
  2. 2.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)Google Scholar
  3. 3.
    Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I. Commun. Pure Appl. Math. 12, 623–727 (1959)Google Scholar
  4. 4.
    Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions II. Commun. Pure Appl. Math. 17, 35–92 (1964)Google Scholar
  5. 5.
    Ball, J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63, 337–403 (1977)Google Scholar
  6. 6.
    Ball, J.M.: A version of the fundamental theorem for Young measures. In: PDEs and Continuum Models of Phase Transitions (Nice, 1988). Lecture Notes in Physics, vol. 344, pp. 207–215. Springer, Berlin (1989)Google Scholar
  7. 7.
    Ball, J.M., Currie, J.C., Olver, P.J.: Null Lagrangians, weak continuity, and variational problems of arbitrary order. J. Funct. Anal. 41, 135–174 (1981)Google Scholar
  8. 8.
    Bourbaki, N.: Espaces vectoriels topologiques. Hermann, Paris (1967)Google Scholar
  9. 9.
    Brezis, H.: Équations et inéquations non linéaires dans les espaces vectoriels en dualité. Ann. Inst. Fourier (Grenoble) 18, 115–175 (1968)Google Scholar
  10. 10.
    Brezis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Mathematics Studies, vol. 5. Notas de Matemática, vol. 50. North-Holland Publishing Co., Amsterdam; American Elsevier Publishing Co., Inc., New York (1973)Google Scholar
  11. 11.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2011)Google Scholar
  12. 12.
    Browder, F.: Problèmes non linéaires. Université de Montréal (1966)Google Scholar
  13. 13.
    Buttazzo, G., Giaquinta, M., Hildebrandt, S.: One-Dimensional Variational Problems, An Introduction. Oxford Lecture Series in Mathematics and Its Applications, vol. 15. Clarendon Press, Oxford (1998)Google Scholar
  14. 14.
    Caffarelli, L.A.: The obstacle problem revisited. J. Fourier Anal. Appl. 4, 383–402 (1988)Google Scholar
  15. 15.
    Chazarain, J., Piriou, A.: Introduction à la théorie des équations aux dérivées partielles linéaires. Gauthier-Villars, Paris (1981)Google Scholar
  16. 16.
    Ciarlet, P.G.: Mathematical Elasticity. Vol. I. Three-dimensional Elasticity. Studies in Mathematics and Its Applications, vol. 20. North-Holland Publishing Co., Amsterdam (1988)Google Scholar
  17. 17.
    Ciarlet, P.G.: Linear and Nonlinear Functional Analysis with Applications. Society for Industrial and Applied Mathematics, Philadelphia (2013)Google Scholar
  18. 18.
    Dacorogna, B.: Direct Methods in the Calculus of Variations. Springer, Berlin (1989)Google Scholar
  19. 19.
    Dautray, R., Lions, J.-L.: Mathematical Analysis and Numerical Methods for Science and Technology. Vol. 5. Evolution Problems. Springer, Berlin (1992)Google Scholar
  20. 20.
    Dierkes, U., Hildebrandt, S., Sauvigny, F.: Minimal Surfaces. Revised and enlarged second edition. Grundlehren der Mathematischen Wissenschaften, vol. 339. Springer, Heidelberg (2010)Google Scholar
  21. 21.
    Dieudonné, J.: Éléments d’analyse, vol. 2. Gauthier-Villars, Paris (1974)Google Scholar
  22. 22.
    DiPerna, R.J.: Convergence of approximate solutions to conservation laws. Arch. Ration. Mech. Anal. 82, 27–70 (1983)Google Scholar
  23. 23.
    Duvaut, G., Lions, J.-L.: Inequalities in Mechanics and Physics. Grundlehren der Mathematischen Wissenschaften, vol. 219. Springer, Berlin (1976)Google Scholar
  24. 24.
    Ekeland, I.: On the variational principle. J. Math. Anal. Appl. 47, 324–353 (1974)Google Scholar
  25. 25.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. Classics in Applied Mathematics, vol. 28. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1999). Corrected reprint of the 1976 English editionGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Hervé Le Dret
    • 1
  1. 1.Laboratoire Jacques-Louis LionsSorbonne UniversitéParisFrance

Personalised recommendations